Acetaminophen is an ingredient in a variety of over-the-counter (OTC) and prescription medications. You might know it best by the brand name Tylenol.
Although it’s very helpful in treating symptoms such as aches, pains, and fever, it can be dangerous in high doses. It can cause liver damage or even liver failure.
Being aware of how much is too much can help you avoid the possibility of liver damage due to acetaminophen.
Acetaminophen is one of the active ingredients in many medications, both OTC and prescription.
It helps ease pain and fever and can be combined with other ingredients to help treat allergies, cough, colds, flu, and sleeplessness. Medical professionals sometimes refer to it as APAP.
Common OTC medications that contain acetaminophen include:
- Alka-Seltzer Plus
- Tylenol products
In some prescription medications, acetaminophen is combined with other ingredients to help treat more significant pain. Common prescription medications with acetaminophen include:
- Hydrocodone Bitartrate
- Tylenol with codeine
When taken in larger-than-recommended doses, acetaminophen can cause serious medical problems, including negative effects on your liver health.
Yes, it can. Acetaminophen is harmless at low doses, but taking too much can cause acute liver injury and even
Symptoms of acute liver failure may include:
- appetite loss
- discomfort on your right side below your ribs
As it progresses, you may feel sleepy or confused. You may also develop a swollen belly from fluid buildup and may bruise or bleed easily.
The progression of acetaminophen toxicity consists of four phases, and the symptoms above generally occur in the first phase or two. Most people receive treatment before liver failure progresses further than this.
About 3 to 5 days after someone takes too much acetaminophen, the third phase can begin. This phase
- nausea and vomiting
- central nervous system symptoms
such asconfusion, sleepiness, or coma
In this phase, death can occur as a result of swelling of the brain, sepsis, and organ failure. According to some research from 2009, severe and untreated acetaminophen overdose (including unintentional overdose) can cause death within 4 to 18 days.
The last phase is survival and recovery. Research from 2009 estimates that 70% of people will enter this phase and fully recover.
While you may know that taking too much acetaminophen can be dangerous, you may not know just how easy it is to ingest a dangerous amount.
Severe damage can occur if you take more than 4 grams (g), or 4,000 milligrams (mg), of acetaminophen in 24 hours. If you’re also drinking alcohol, severe damage can occur with just 2 g.
One Tylenol Extra Strength pill has 500 mg of acetaminophen. If you take 2 pills four times in a day, that equals 4,000 mg. If you’re also taking cough or cold medicine that contains acetaminophen, you will go over the limit.
When taking acetaminophen, especially if you’re taking multiple medications, it’s important to take note of how much acetaminophen is in one dose of each medication, how much you’ve already taken, and how long it will be before you can safely take another dose. Never take more than directed.
In the United States,
People with acute liver failure due to acetaminophen overdose are placed on the national waiting list for an organ and designated “status 1,” the highest priority level for transplant. This is because time is of the essence for these individuals. However, it’s important to remember that being on the list does not guarantee a transplant.
A liver transplant is not a simple answer. While it is lifesaving, it’s also major surgery, and the recipient will need to take immunosuppressants and other medications for the rest of their life.
It’s important to make sure that the person is willing and able to do this and that they have support and resources in place to help them with their post-transplant life and responsibilities.
Even after a transplant, survival rates for those who have had acute liver failure are lower than for those who have had chronic liver disease. Most transplant centers report survival rates of 80% or higher. Larger transplant centers may even have survival rates of 90% or more.
While acetaminophen is a helpful medicine to treat fever and pain, it can cause significant damage to your liver if you take too much.
It’s important not to take more than 4,000 mg (4 g) of acetaminophen in 24 hours. While that might sound like a lot, it’s equivalent to only about eight Extra Strength Tylenol pills — fewer than that if you’re also taking cold or cough medicine that contains acetaminophen or consuming alcohol.
Acute liver failure can cause serious health complications and may lead to death if not treated.
If you’re taking medication that contains acetaminophen, be aware of how much acetaminophen is in each dose and when you can safely take the next one. If you think you’ve taken too much, call 911 or the Poison Control Center or go to your local emergency room.